MAUDE Adverse Event Report: ALPHATEC SPINE, INC. COCR STRAIGHT ROD, 5.5 MM X 500 MM (CO-28CR-6MO); PEDICLE SCREW SYSTEM

ALPHATEC SPINE, INC. COCR STRAIGHT ROD, 5.5 MM X 500 MM (CO-28CR-6MO); PEDICLE SCREW SYSTEM
Model Number 48007-55-500
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/15/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The explanted straight cocr rod is currently being evaluated.A follow up report with results of the investigation will be submitted upon completion.
 
Event or Problem Description
During a vcr (vertebral column resection), a cocr rod fractured and broke.The cocr rod was bent with a french bender on the back table with an approximate 90 degree bend over the area of the vcr.Once placing the cocr rod and securing it into the screws, in-situ benders were used to get additional correction through the vcr section when the cocr rod fractured.The surgeon indicated that very little additional force was applied during the in-situ bend.The event caused over a 30 minute delay in the case.
 
Additional Manufacturer Narrative
Upon review of the rod, wear markings were identified across the fracture line center and it appears that the fracture initiated from the wear markings.The wear markings are a result of surgeon manipulation of the rod with an instrument.An attempt was made to recreate the failure as described by the sales rep using the instruments available in the arsenal set; french bender ((b)(4)), in-situ benders ((b)(4)), and multipurpose forceps ((b)(4)).However, recreation of the wear marks were not present nor did the rod fracture.Therefore, it is unknown what specific use or instrument resulted in the wear marks which directly contribute to the rod fracture.Additionally, the lot history was reviewed.Both the raw material and dimensions were found to be within specification.

Brand Name
COCR STRAIGHT ROD, 5.5 MM X 500 MM (CO-28CR-6MO)
Common Device Name
PEDICLE SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE, INC.
5818 el camino real
carlsbad CA 92008
MDR Report Key7574169
Report Number2027467-2018-00033
Device Sequence Number19188655
Product Code NKB
UDI-Device Identifier00844856073432
UDI-Public(01)00844856073432(10)8701006
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K133221
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number48007-55-500
Device Catalogue Number48007-55-500
Device Lot Number8701006
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/25/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/16/2018
Supplement Date Received by Manufacturer05/16/2018
Initial Report FDA Received Date06/06/2018
Supplement Report FDA Received Date06/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;